Florida, 2015Lightning Strike in Florida, July 12, 2015
July 12, 2015 · NWS TBW · 1 event in 1 county or zone
Deep moisture and weak southwest flow led to morning showers and storms over the coast that moved in towards the coast. A lightning strike from one of these storms sparked a house fire in Lakewood Ranch.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and weak southwest flow led to morning showers and storms over the coast that moved in towards the coast. A lightning strike from one of these storms sparked a house fire in Lakewood Ranch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 12, 3:10 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 12, 3:10 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
410 AM EDT SUN JUL 12 2015
...ANOTHER WARM DAY EXPECTED ACROSS WEST CENTRAL AND SOUTHWEST
FLORIDA...
.SHORT TERM /TODAY-MONDAY/...
MID-LEVEL HIGH PRESSURE OVER THE NORTHERN GULF OF MEXICO CONTINUES
TO BE A MAJOR SYNOPTIC FEATURE IN THE SHORT TERM FORECAST PERIOD.
AT THE SURFACE...A TROUGH OFF THE CAROLINA COAST WILL DRAW
ADDITIONAL MOISTURE ACROSS THE PENINSULA OF FLORIDA
TODAY...ALLOWING FOR BETTER SHOWER AND THUNDERSTORM COVERAGE TODAY
COMPARED TO YESTERDAY. THE CAROLINA TROUGH WILL BE COMPLIMENTED BY
A 500 MB SHORTWAVE TROUGH THAT WILL BE PRESENT OVER THE EASTERN
UNITED STATES DURING THE NEXT FEW DAYS.
BEFORE THE CONVECTION GETS GOING OVER LAND TODAY...TEMPERATURES
WILL ONCE AGAIN GET TOASTY WITH HEAT INDEX VALUES OVER 100
EXPECTED. SOME AREAS COULD FLIRT WITH HEAT ADVISORY
CRITERIA...THOUGH CONFIDENCE IN THIS BEING WIDESPREAD TODAY WAS
NOT SUFFICIENT TO ISSUE THE ADVISORY AT THIS TIME. WILL ALLOW THE
NEXT SHIFT TO MONITOR AND UPDATE THE FORECAST AS NEEDED. GUIDANCE
WAS IN CLOSE AGREEMENT ON TEMPERATURES FOR TODAY...PREFERRED A
WARM-LEANING BLEND FOR SHORT TERM TEMPERATURES.
THE CONVECTION TODAY HAS SOME ADDITIONAL MOISTURE AVAILABLE
COMPARED TO YESTERDAY. EXPECTING HIGHER COVERAGE DUE TO THE
MOISTURE...THOUGH THE WET MICROBURST THREAT DOES NOT APPEAR AS
GREAT AS IT WAS YESTERDAY. THE STORM PREDICTION CENTER STILL
MENTIONS THE THREAT OF STRONG PULSE STORMS CAPABLE OF PRODUCING
STRONG WINDS IN THEIR DAY ONE OUTLOOK...CANNOT RULE THIS THREAT
OUT WITH TODAY/S ANTICIPATED SEA BREEZE CONVECTION. PORTIONS OF
THE FORECAST AREA ALONG THE GULF COAST ARE EXPECTED TO SEE
DOWNDRAFT CAPE VALUES AROUND 1000 J/KG THIS AFTERNOON...SUPPORTING
THE POTENTIAL FOR A STRONG WIND THREAT AGAIN TODAY.
OVERNIGHT...CONVECTION SHOULD ONCE AGAIN BE FOCUSED ALONG THE
RETREATING SEA BREEZE/LAND BREEZE OFFSHORE. WINDS SHOULD BE
LIGHT...THOUGH THE SOUTHWEST FLOW AND INCREASED MOISTURE INTERACTING
WITH REMNANT BOUNDARIES COULD PROVIDE FOR OVERNIGHT CONVECTION.
MONDAY COULD SEE BETTER STORM COVERAGE DUE TO THESE FACTORS ALONG
WITH THE CAROLINA TROUGH EXTENDING INTO PORTIONS OF FLORIDA AND
DIURNAL HEATING.
.LONG TERM /MONDAY NIGHT-SATURDAY/...
NOT MUCH CHANGE IN THE OVERALL FORECAST FOR THE MID/LONG TERM AS THE
MODELS HAVE COME INTO BETTER AGREEMENT WITH MID LEVEL RIDGING
HOLDING OVER THE SOUTHERN PLAINS WHILE TROUGHING LINGERS ALONG THE
U.S. EAST COAST. AT THE SURFACE SOME TROUGHING WILL REMAIN JUST TO
THE NORTH OF THE REGION FOR MOST OF THE WEEK WITH THE SUBTROPICAL
RIDGE TO THE SOUTH ACROSS THE FLORIDA STRAITS AND SOUTH FLORIDA.
THIS WILL KEEP A SOUTHWEST TO WEST FLOW ACROSS THE AREA AND WITH
PLENTY OF MOISTURE IN PLACE WE SHOULD SEE SCATTERED LATE NIGHT
CONVECTION OVER THE COASTAL WATERS MOVING ONSHORE IN THE MORNING AND
INTO THE INTERIOR AND EASTERN PORTIONS OF THE FLORIDA PENINSULA EACH
AFTERNOON. GUIDANCE DOES INDICATE THAT THE MID LEVEL TROUGH MAY
DEEPEN SOME LATE IN THE WEEK WITH SOME SHORTWAVE ENERGY MOVING
THROUGH IT AND THIS COULD LEAD TO A BETTER CHANCE OF SHOWERS AND
STORMS FOR FRIDAY AND SATURDAY. FOR NOW HAVE LEFT CHANCE POPS IN THE
FORECAST FOR EACH DAY WITH DAYTIME HIGH TEMPERATURES NEAR NORMAL IN
THE UPPER 80S TO LOWER 90S AND OVERNIGHT LOWS NEAR TO SLIGHTLY ABOVE
NORMAL IN THE MID 70S INLAND TO AROUND 80 NEAR THE COAST...POSSIBLY
LOWER 80S IN SOME LOCATIONS ALONG THE COAST IF THEY DO NOT RECEIVE
LATE NIGHT RAINFALL.
&&
.AVIATION...
VFR GENERALLY EXPECTED THROUGH THE PERIOD...THOUGH SITES IMPACTED
BY CONVECTION LATER TODAY COULD SEE BRIEF BOUTS OF MVFR. IFR/LIFR
CONDITIONS EXPECTED WITH HEAVY RAIN FROM A THUNDERSTORM.
&&
.MARINE...
THE INFLUENCE OF HIGH PRESSURE WILL CONTINUE OVER THE WATERS IN
THE COMING DAYS...WITH WINDS AND SEAS STAYING BELOW HEADLINE
THRESHOLDS. THE MAIN HAZARD TO MARINERS WILL BE RELATED TO SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS...HEAVY RAIN...LIGHTNING...AND
LOCALLY HIGHER SEAS.
&&
.FIRE WEATHER...
WITH ABUNDANT MOISTURE AND LIGHT WINDS...NO FIRE WEATHER CONCERNS
ARE EXPECTED OVER THE NEXT SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 93 78 92 78 / 30 20 50 30
FMY 94 75 92 76 / 30 40 40 30
GIF 96 76 94 75 / 40 30 60 20
SRQ 92 76 91 78 / 20 30 40 30
BKV 95 73 93 74 / 40 20 50 20
SPG 92 79 91 78 / 30 30 40 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...02/GARCIA
LONG TERM/DECISION SUPPORT SERVICES...69/CLOSE
Hazardous weather outlook, Jul 12, 4:30 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT SUN JUL 12 2015
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-130200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
530 AM EDT SUN JUL 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
DEEPER MOISTURE WILL MOVE INTO THE REGION TODAY AND THIS COMBINED
WITH DAYTIME HEATING...THE SEA BREEZE...AND OUTFLOW BOUNDARIES
WILL LEAD TO SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL.
...EXCESSIVE HEAT IMPACT...
HEAT INDICES WILL CLIMB TO BETWEEN 102 AND 107 DEGREES THIS
AFTERNOON AND THIS WILL CREATE A DANGEROUS SITUATION IN WHICH
HEAT ILLNESSES ARE LIKELY. DRINK PLENTY OF FLUIDS...STAY IN AN
AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON
RELATIVES AND NEIGHBORS.
TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTDOORS. WHEN
POSSIBLE RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.
TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY CALL 911.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL SHIFT SOUTH WITH A MORE SOUTHWEST TO
WEST FLOW SETTING UP AND DEEPER MOISTURE CONTINUING. THIS WILL
LEAD TO SCATTERED THUNDERSTORMS EACH DAY STARTING OUT OVER THE
COASTAL WATERS AND NEAR THE COAST EACH MORNING THEN MIGRATING
INLAND AND ACROSS THE FLORIDA PENINSULA EACH AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
In the hours before
Local storm report, Jul 12, 6:39 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
739 AM EDT SUN JUL 12 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST 3 WSW INWOOD 28.02N 81.81W
07/11/2015 M49 MPH POLK FL MESONET
MESONET STATION 3 WSW INWOOD /AU493/
&&
NWS TAMPA BAY RUSKIN FL
IRIS SYSTEMLocal storm report, Jul 12, 6:40 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
740 AM EDT SUN JUL 12 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 2 NNE INWOOD 28.06N 81.75W
07/11/2015 M45 MPH POLK FL ASOS
ASOS STATION WINTER HAVENS GILBERT AIRPORT
/GIF/
&&
NWS TAMPA BAY RUSKIN FL
IRIS SYSTEMLightning, Manatee
- When
- July 12, 7:30 AM EST
- Where
- Manatee County, 1.81 mi ESE of Lakewood Ranch
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 27.424, -82.401
Broadcast media reported that a fire at a house in Lakewood Ranch was apparently sparked by a lightning strike. Damages were expected to exceed $100,000. Time was estimated from radar.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12 to 14, 201550 injured · 23 events
- Flash Flooding and Damaging Winds in West Virginia, July 12 to 14, 2015$3.9 million · 96 kt wind · 66 events
- Lightning Strike in South Dakota, July 12, 20151 death · 1 injured · 1 event
- Tornado and Hail in Minnesota, July 12, 2015$602,000 · EF1 · 43 events
- Flash Flooding and Flood in Ohio, July 12 to 17, 2015$2.8 million · 74 kt wind · 27 events
- Tornadoes and Hail in Minnesota, July 12, 2015EF2 · 41 events
- Flash Flooding and Hail in Kentucky, July 12, 2015$453,000 · 1 in hail · 28 events
- Flash Flooding and Lightning Strike in Indiana, July 12, 2015$400,000 · 9 events
- Tornado and Flash Flooding in Indiana, July 12, 2015$241,000 · EF0 · 6 events
- Hail and Damaging Winds in South Dakota, July 12, 2015$100,000 · 1 in hail · 13 events
- Damaging Winds in Wisconsin, July 12, 2015$100,000 · 57 kt wind · 10 events
- Flash Flood and Damaging Winds in Arizona, July 12, 2015$57,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578094.